Missouri, 2008Tornado and Flood in Missouri, January 8, 2008
January 8, 2008 · NWS PAH · 3 events in 2 counties and zones
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong to locally severe thunderstorms. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening warm front over far southern Illinois and western Kentucky became the focus for strong to locally severe thunderstorms. As this warm front moved slowly north, dew points in the upper 50's spread north from Tennessee. Instability was weak, but low-level wind shear was very favorable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 1:07 AM CST, 11 hours 30 minutes earlier.
Area forecast discussion, Jan 8, 1:07 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
107 AM CST TUE JAN 8 2008
.DISCUSSION...
PAH FA CENTERS NEW SWODY1 SLGT RISK AS APPROACHING COLD FRONT
COEXISTS WITH HIGH SHEAR/IMPRESSIVE WIND FIELDS AND AMPLE MOISTURE
WITH SURFACE TDS IN 50S. INSTABILITY WILL BE THE KEY AS UPPER TROF
PUSHES FRONT INTO REGION LATER TODAY...THE UPPER/SURFACE LOWS
FILLING A LITTLE AS THEY DO SO. STILL 60KT 850 MB WINDS COINCIDENT
WITH UPPER VORT MAX ROUNDING TROF AND SURFACE FRONTAL PASSAGE
WILL MAKE SQUALL LINE/BOWING DAMING WINDS PRIMARY SVR THREAT
DURING 18-00Z TIME FRAME ESP. LOCALLY HEAVY RAIN THREAT OTHERWISE
ALTHOUGH THE MODELS SWEEP THE FRONT THRU RAPIDLY ON THESE POWERFUL
WINDS SO WIDESPREAD FLOODING NOT ANTICIPATED EVEN WITH SOME TRAINING.
NAM IS STILL THE QUICKEST MODEL WITH FROPA BY 03Z...WHILE GFS HAS
BEEN PRETTY CONSISTENT WITH 06Z PASSAGE. WELL KEEP
PERSISTENCE/COLLAB BLEND STRATEGY GOING AND LEAN MORE TOWARD THE
GFS SOLUTION.
AFTER A BRIEF REPRIEVE WED IN THE POST FRONTAL AIRMASS...THE FLOW
BACKS AND MOISTURE RETURNS LATE WED NIGHT-THURSDAY...PARTICULARLY
SERN MOST PTNS REGION. HAVE INTRODUCED LATE WED NIGHT POP PER
COLLAB W/LMK TO BLEND WITH EXISTING THU POPS...WHICH WERE ONLY
SLIGHTLY MODIFIED.
CONTINUED GFS PURCHASE MEANS A LEAN TOWARD ITS MAV MOS IN
GENERAL...THOUGH MET MOS NOT FAR OFF.
&&
.AVIATION...
MID LEVEL CLOUDS WILL GRADUALLY SPREAD ACROSS THE REGION AHEAD OF
MAIN AREA OF SHOWER/TSTMS AND LOWER CLOUDS. LEADING EDGE OF SHOWERS
AND STORMS WILL REACH KCGI AFTER 11Z...SPREADING VERY SLOWLY
EASTWARD ACROSS THE REGION THROUGH THE MORNING HOURS. CIGS OF
OVC020-025 LIKELY WITH SHOWERS AND STORMS...WITH BKN-OVC010
POSSIBLE. SOUTH WINDS OF 15 TO 20 KTS WITH GUSTS TO 30S KTS WILL
CONTINUE INTO TUESDAY. GUSTS TO OVER 40S KTS WILL BE POSSIBLE WITH
STORMS...WITH VISIBILITIES DOWN TO A MILE OR LESS AT TIMES. SEVERE
STORMS WITH WINDS OVER 60KTS AND LARGE HAIL ARE ALSO POSSIBLE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 8, 8:57 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CST TUE JAN 8 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
857 AM CST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. DAMAGING WINDS WILL BE THE MAIN HAZARD. HOWEVER...THERE
IS A ALSO A RISK OF SHORT LIVED BRIEF TORNADOES DUE TO THE STRONG
WIND SHEAR IN PLACE ACROSS THE REGION. THE COLD FRONT THAT WILL
BE RESPONSIBLE FOR THE SEVERE WEATHER THREAT...WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND EARLY THIS EVENING. IT SHOULD CLEAR
THE PENNYRILE REGION OF WEST KENTUCKY...AND SOUTHWEST INDIANA
BETWEEN 6 AND 9 PM...BRINGING AN END TO THE THREAT FOR THUNDERSTORMS
AND SEVERE WEATHER POTENTIAL.
LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN SOME POOR
DRAINAGE ARE LOW LAND AREAS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.
In the hours before
Special weather statement, Jan 8, 9:52 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
952 AM CST TUE JAN 8 2008
MOZ100-107>109-081630-
BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO-
952 AM CST TUE JAN 8 2008
...STRONG STORMS IMPACTING THE OZARK FOOTHILLS IN MISSOURI...
AT 950 AM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS EXTENDING FROM SOUTHEAST MISSOURI INTO NORTH CENTRAL
ARKANSAS. THE STRONGEST STORM WAS LOCATED NEAR BRIAR IN RIPLEY
COUNTY. AS THIS CELL MOVES NORTHEAST AT 50 MPH...IT WILL BRING THE
POTENTIAL FOR HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS OF
40 TO 50 MPH TO LOCATIONS FROM CENTRAL RIPLEY COUNTY TO WILLIAMSVILLE
THROUGH 1030 AM.
Special weather statement, Jan 8, 12:21 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CST TUE JAN 8 2008
ILZ081-081915-
FRANKLIN IL-
1221 PM CST TUE JAN 8 2008
...SPECIAL WEATHER STATEMENT FOR FRANKLIN COUNTY IN SOUTH CENTRAL
ILLINOIS THROUGH 115 PM CST...
AT 1219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF VERY STRONG WINDS 45 TO 55 MPH. THIS
STORM WAS LOCATED NEAR CHRISTOPHER...MOVING NORTHEAST AT 45 MPH.
THIS STORM WILL MOVE ACROSS THE BENTON AREA...AND INTO EASTERN
FRANKLIN COUNTY THROUGH 1250 PM CST.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Event by event
1 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Stoddard
- When
- January 8, 12:37 PM CST
- Where
- Stoddard County, 1 mi E of Dexter
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.800, -89.932
Several utility poles were snapped along Highway 114.
Tornado, Stoddard
- When
- January 8, 12:40 PM CST to 12:45 PM CST
- Where
- Stoddard County, 1.77 mi SSE of Idalia to 0.5 mi W of Birds Corner
- Rating
- EF1
- Path length
- 4.78 mi
- Path width
- 120 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.847, -89.836
One house was heavily damaged. The roof was partially torn off the house, and debris was thrown 100 to 200 yards. Three outbuildings and an equipment shed were destroyed. A trailer was thrown about 75 yards. Approximately ten power poles were snapped in half. Windows of vehicles were broken by debris. A few large trees were snapped. A pump house was blown into a propane tank, causing a propane leak. There were two eyewitness accounts of a funnel cloud. Peak winds were estimated at 110 mph. The average path width was about 100 yards.
Flood, Butler
- When
- January 8, 3:30 PM CST to 7:30 PM CST
- Where
- Butler County, Poplar Bluff to 3.35 mi ESE of Poplar Bluff
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -90.400
The Black River was out of its banks south of Poplar Bluff over Highway 142. Street flooding occurred in Poplar Bluff.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Hail in Mississippi, January 8, 20081 injured · $886,000 · EF1 · 33 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
- Damaging Winds in Ohio, January 8 to 9, 2008$67,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72540, 69932, 72497.